Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 27, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2005, 4:22 PM EDT for Armstrong County, Westmoreland County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2005, 4:22 PM EDT (20:22 UTC)
- Expired
- May 14, 2005, 5:11 PM EDT
- In force
- 49 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Armstrong County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 64 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:28 PM EDT, 54 minutes earlier.
Area forecast discussion, May 14, 3:28 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 328 PM EDT SAT MAY 14 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES FROM THE WEST. FROPA ACROSS CWA THIS EVENING. ACCORDING TO BUFKIT SOUNDINGS AND RUC MODEL IT APPEARS MOST LIKELY AREA FOR SEVERE WEATHER, IN OUR CWA, IS SOUTH OF KPBZ WHERE SKIES ARE SUNNY. LIS RUNNING MINUS 3 TO MINUS 6 OVER THIS AREA LATE THIS AFTERNOON AND EVENING. CAPE VALUES AROUND 1000 J/KG. SHEAR VALUES NOT IMPRESSIVE WITH UNIDIRECTIONAL WINDS SO EXPECT GUSTY TSTM WINDS AS PRIMARY THREAT. WET BULB ZERO TOO HIGH FOR SIGNIFICANT HAIL. BEST TIME FROM AROUND 20Z TO 01Z. AFTER FROPA, LATER THIS EVENING AND OVERNIGHT INTO SUNDAY, CLOUDINESS HANGS AROUND AS SECONDARY TROUGH MOVES THROUGH PREDAWN SUNDAY. ABUNDANT LOW LEVEL MOISTURE CONTINUES ON SUNDAY PER CROSS SECTIONS. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... RA CHCS EXPECTED TO GRADUALLY DIMINISH THROUGH SUN EVE AS MID LVL TROF AXIS PROGRESSES E OF THE AREA AND DRIER AIR ADVCTS IN. DRY WX WITH THUS BGN THE NEW WEEK BUT TEMPS WL BE BLO SEASONAL LVLS...AND WL RMN SO FOR THE WEEK...AS ERN CONUS WL RMN UNDR OVRALL TROF. TROF CURRENTLY PROGGD TO NEGATIVELY TILT WITH SHRTWV MOVG INTO ITS BASE...GENERATING NEW RA CHC BY WED. MIDWRN SHRTWV TO QUICKLY FOLLOW...TIMING OF ALL QNABLE...SO RA CHCS WL BLANKET THE FINAL PDS OF THE LONG TERM. && .AVIATION... GENERALLY MVFR TO IFR CIGS/VSBYS IN SHOWERS AND TSTMS THROUGH THIS EVENING. LATE AFTERNOON AND EVENING EXPECT GUSTY THUNDERSTORM WINDS AS COLD FRONT APPROACHES AND MOVES THROUGH. VFR CONDS OUTSIDE PCPN. MVFR CIGS OVERNIGHT AND ON INTO SUNDAY AS SECONDARY TROUGH MOVES THROUGH WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...MDZ001. OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...OHZ059-069. PA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...PAZ021-023-029>032. WV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM...WVZ002>004- 012-021>023-041. &&
Hazardous weather outlook, May 14, 3:08 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 308 AM EDT SAT MAY 14 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-150700- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 308 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NOAA NATIONAL WEATHER SERVICE SAYS THAT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE UPPER OHIO VALLEY THIS AFTERNOON AND TONIGHT. THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL. STORMS WILL FORM AHEAD OF AN APPROACHING COLD FRONT WHICH WILL SWEEP ACROSS THE REGION FROM WEST TO EAST THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 14, 3:23 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 323 PM EDT SAT MAY 14 2005 OHZ059-069-PAZ029-031-WVZ003-004-012-021-022-142030- BELMONT OH-GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV-WASHINGTON PA-WETZEL WV- 323 PM EDT SAT MAY 14 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... BELMONT...MONROE...WASHINGTON...GREENE...OHIO...MARSHALL... MONONGALIA...WETZEL AND MARION... AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A SHORT LINE OF THUNDERSTORMS EXTENDING FROM 9 MILES WEST OF FLY TO 16 MILES SOUTH OF FLY....MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL MOVE INTO WETZEL COUNTY BY 4 PM. THESE AND OTHER THUNDERSTORMS EXTENDING UP THE WEST VIRGINIA PANHANDLE ARE CAPABLE OF PRODUCING GUSTY WIND. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. 15
Special weather statement, May 14, 3:35 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 335 PM EDT SAT MAY 14 2005 MDZ001-OHZ059-069-PAZ021-023-029>032-WVZ002>004-012-021>023-041- 150100- ALLEGHENY PA-BELMONT OH-BROOKE WV-FAYETTE PA-GARRETT MD-GREENE PA- INDIANA PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV- PRESTON WV-TUCKER WV-WASHINGTON PA-WESTMORELAND PA-WETZEL WV- 335 PM EDT SAT MAY 14 2005 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT MONROE IN MARYLAND... GARRETT <<< CALL TO ACTION >>> WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONESOR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING.DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HASPASSED.
Special weather statement, May 14, 3:56 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 356 PM EDT SAT MAY 14 2005 PAZ031-032-WVZ012-021-022-142030- FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-WETZEL WV- 356 PM EDT SAT MAY 14 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... FAYETTE...GREENE...MONONGALIA...WETZEL AND MARION... AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF WILEYVILLE....MOVING NORTHEAST AT 45 MPH. WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BUZZ......NEMACOLIN...ROGERSVILLE...CHARTIERS...MORRISVILLE...OAK FOREST...AND BLACKSVILLE. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT STRONG WIND OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. 15
Special weather statement, May 14, 4:04 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 404 PM EDT SAT MAY 14 2005 PAZ021-030-142100- ALLEGHENY PA-WESTMORELAND PA- 404 PM EDT SAT MAY 14 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... WESTMORELAND AND ALLEGHENY... AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER FOX CHAPEL....MOVING NORTHEAST AT 35 MPH. WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... FOX CHAPEL...NATRONA HEIGHTS...NEW KENSINGTON...PENN HILLS... PLUM...RUSSELLTON AND SPRINGDALE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:37 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 53 min |
| May 13, 9:43 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 62 min |
| May 14, 4:07 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 38 min |
| May 13, 8:04 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 56 min |
| May 13, 8:14 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 91 min |
| May 13, 8:18 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 87 min |
| May 13, 8:41 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 64 min |
| May 13, 8:57 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 63 min |
| May 13, 9:06 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe, Noble | 39 min |
| May 13, 9:13 PM EDT | Flash Flood Warning | PBZ | Guernsey | 3 hr |
| May 13, 9:31 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.